Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 12, NWS Amarillo, TX

March 31, 2017Carson County, Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 31, 2017, 11:30 PM CDT for Carson County, Hutchinson County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2017, 11:30 PM CDT (04:30 UTC)
Expired
Apr 1, 2017, 12:31 AM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Carson County, TX, Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 60 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 11:55 PM CDTHAIL 1Stinnett, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.5 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-443 J/kg
Mixed-layer LCL
1340 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS54 KAMA 010430
SVRAMA
TXC065-233-010600-
/O.NEW.KAMA.SV.W.0012.170401T0430Z-170401T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1130 PM CDT FRI MAR 31 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Carson County in the Panhandle of Texas...
  Hutchinson County in the Panhandle of Texas...

* Until 100 AM CDT

* At 1130 PM CDT, a severe thunderstorm was located 4 miles southeast
  of Fritch, or 8 miles southwest of Borger, moving north at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Borger, Fritch, Stinnett, Sanford and Pringle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3554 10162 3605 10162 3606 10110 3549 10137
TIME...MOT...LOC 0430Z 187DEG 28KT 3559 10153 

HAIL...1.00IN
WIND...<50MPH
 
$$

LG
5 follow-up statements
465 
WWUS54 KAMA 010440
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1140 PM CDT FRI MAR 31 2017

TXC065-010449-
/O.CAN.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/
Carson TX-
1140 PM CDT FRI MAR 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore the warning has been cancelled.

LAT...LON 3605 10162 3605 10110 3564 10131 3562 10157
      3563 10162
TIME...MOT...LOC 0439Z 187DEG 28KT 3567 10152 

$$

TXC233-010600-
/O.CON.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/
Hutchinson TX-
1140 PM CDT FRI MAR 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR HUTCHINSON COUNTY...

At 1139 PM CDT, a severe thunderstorm was located over Sanford, or 6
miles west of Borger, moving north at 35 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Borger, Fritch, Stinnett, Sanford and Pringle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3605 10162 3605 10110 3564 10131 3562 10157
      3563 10162
TIME...MOT...LOC 0439Z 187DEG 28KT 3567 10152 

HAIL...1.00IN
WIND...<50MPH
 
$$

LG
861 
WWUS54 KAMA 010450
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1150 PM CDT FRI MAR 31 2017

TXC233-010600-
/O.CON.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/
Hutchinson TX-
1150 PM CDT FRI MAR 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR HUTCHINSON COUNTY...

At 1149 PM CDT, a severe thunderstorm was located over Stinnett, or 9
miles north of Borger, moving north at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Borger, Stinnett and Pringle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3605 10162 3605 10110 3568 10129 3573 10162
TIME...MOT...LOC 0449Z 192DEG 35KT 3579 10146 

HAIL...1.00IN
WIND...<50MPH
 
$$

LG
164 
WWUS54 KAMA 010509
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1209 AM CDT SAT APR 1 2017

TXC233-010600-
/O.CON.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/
Hutchinson TX-
1209 AM CDT SAT APR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHEASTERN HUTCHINSON COUNTY...

At 1209 AM CDT, a severe thunderstorm was located 5 miles east of
Pringle, or 19 miles southwest of Spearman, moving north at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3588 10119 3593 10150 3605 10149 3605 10110
TIME...MOT...LOC 0509Z 201DEG 33KT 3595 10135 

HAIL...1.00IN
WIND...<50MPH
 
$$

LG
393 
WWUS54 KAMA 010521
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1221 AM CDT SAT APR 1 2017

TXC233-010600-
/O.CON.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/
Hutchinson TX-
1221 AM CDT SAT APR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHEASTERN HUTCHINSON COUNTY...

At 1221 AM CDT, a severe thunderstorm was located 10 miles south of
Spearman, moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Hutchinson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3598 10114 3601 10142 3605 10141 3605 10110
TIME...MOT...LOC 0521Z 209DEG 34KT 3605 10126 

HAIL...1.00IN
WIND...<50MPH
 
$$

LG
789 
WWUS54 KAMA 010531
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1231 AM CDT SAT APR 1 2017

TXC233-010541-
/O.CAN.KAMA.SV.W.0012.000000T0000Z-170401T0600Z/
Hutchinson TX-
1231 AM CDT SAT APR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUTCHINSON COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3598 10114 3601 10142 3605 10141 3605 10110
TIME...MOT...LOC 0529Z 187DEG 28KT 3613 10125 

$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:02 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Mar 31, 6:02 PM CDT, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
602 PM CDT Fri Mar 31 2017

AVIATION...00Z TAFS

IFR TO LIFR conditions will likely prevail at KDHT and KGUY. KAMA
is currently VFR but may not be far behind as lower clouds will
work their way south this evening. Cigs will likely be 200-500ft
at KDHT and KGUY for the majority of the TAF period. Winds will be
breezy mainly out of the east 15-25kts gusting 25 to 35kts at
times. Thunderstorms will be possible, as there are several groups
that notate the potential for convection. These groups may get
pulled as we monitor the short term with the colder air to the
north, there may not be enough instability to keep storms
together. Previously KDHT and KGUY were more favorable for storms
from the 03-09z period, with a chance at KAMA, but as mentioned
before if that cold air to the north shuts down convection trying
to move north, then thunderstorms may get pulled from the TAFs,
and perhaps just left to the KAMA TAF site.

Weber

&&

.PREV DISCUSSION... /Issued 443 PM CDT Fri Mar 31 2017/

SHORT TERM...
Current upper level analysis places our next closed upper low just
south of the Four Corners region. Return flow is increasing ahead of
this wave over NM and West Texas as the mid-level jet rounds the
base of the low. At the surface, dew point values range from the low
40s in the northern zones to low 50s in the southern zones near a
pseudo-warm front. Clouds have cleared near and south of the warm
front but are still lingering further north across the OK
Panhandle where temperatures are still in the 40s. A few showers
are trying to develop along the higher elevations in northeast New
Mexico.

As we go into the evening, the upper low will slowly advance further
east and surface cyclogenesis will commence along the southern
Plains. Upslope flow will strengthen in the surface to 700mb levels
as isentropic accent occur along and north of the warm front. Fairly
strong 850-700mb theta-E advection will help moisten the lower
levels especially across the north Texas Panhandle and Oklahoma
Panhandle. This combined with increasingly diffluent flow aloft (pos
vort advection) will lead to developing showers and thunderstorms
during the evening and especially overnight hours. Thunderstorms
look more likely north of the warm front where layer moisture will
be best, however instability will be elevated and most model
guidance suggest MUCAPE values will peak around 1200 J/kg. This
combined with the strong flow aloft and 0-6 bulk shear values over
50 knots will present the threat for at least isolated severe
storms. Hail will be the main threat with any multicell storm that
results. Most of the stronger storms will see dime to nickel size
hail, but one or two storms could see hail as large as half dollars
if the directional shear aloft is realized. Thunderstorm wind gusts
should not be as much of a concern with stout warm nose in place
limiting momentum transfer to the surface, however, a severe wind
gusts is not out of the question if an updraft becomes strong
enough. For timing...storms will move eastward off the higher
elevations in NM and come across the Panhandles generally after 00z.
Storm peak intensity and coverage is expected between 03z and 09z.
In addition, drizzle may form after 03z as winds shift to the
northeast sending cooler air southward as a cold front while the
surface low strengthens and shifts to our southeast. Storm activity
should start to decrease some after 09z, but showers may linger well
into Saturday.

Ward

LONG TERM...
Upper level low will weaken a bit as a shortwave low to the north
and the remnants of the main low diving further south. Still with
decent diffluent flow aloft the potential for showers and storms
will continue through Saturday and into the evening. 1000-1300
J/kg of MU CAPE and with the left exit region of the jet still in
place to our eastern counties Saturday morning, the chance for
severe weather is still marginal, where as all other areas should
just see showers or general thunderstorms.

Elevated instability will continue to decrease throughout the day
on Saturday, but the chance for thunderstorms will still be
present through the evening, but right now the severe threat will
likely diminish as the low tracks closer and more stable air will
be in place. The eastern areas will still hold a chance for
thunderstorms through Sunday morning and will have the Panhandles
dry by Sunday afternoon. The low should be far enough south that
the moisture associated will track with it, mainly into the
Lubbock, San Angelo, and Fort Worth area.

A drier westerly flow will take place on Monday with milder
temperatures returning to the low 70s across several places.
This flow will shift southwest Monday evening in wake of yet
another upper level disturbance. Due to the colder air with this
next disturbance, there is the potential ,after is passes, to
provide some snow showers to our northwestern Panhandle, which
would be Tuesday night. Models are in pretty good agreement that
the center of the low is expected to track across the central to
northern Panhandle area. This will provide a better chance for
showers and perhaps thunderstorms north of I-40, where areas to
the south could be dry slotted with just some CAA winds.

Although conditions will be drying out on Wednesday, the CAA will
make high temperatures struggle to reach 60 across several areas.
High pressure will then dominate the forecast area keeping
conditions warm and dry for the remainder of the extended. Highs
by Friday look to be back into the mid 70s.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                44  52  38  60  39 /  40  50  30  10   5
Beaver OK                  42  48  38  62  39 /  60  70  50  10   5
Boise City OK              38  42  33  61  38 /  60  70  40   5   0
Borger TX                  45  52  40  62  40 /  50  50  40  10   5
Boys Ranch TX              44  52  38  63  39 /  50  50  30   5   5
Canyon TX                  44  55  38  61  39 /  30  40  30  10   5
Clarendon TX               47  59  42  61  43 /  30  40  40  20  10
Dalhart TX                 41  47  34  62  37 /  60  60  40   5   0
Guymon OK                  41  44  37  62  37 /  60  60  40   5   0
Hereford TX                44  56  37  61  38 /  30  40  30  10   5
Lipscomb TX                44  52  39  62  39 /  60  60  50  10   5
Pampa TX                   44  51  38  59  40 /  40  50  40  10   5
Shamrock TX                48  59  43  61  42 /  30  50  40  20  10
Wellington TX              50  63  45  62  44 /  20  50  40  20  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/7/89
Hazardous weather outlook, Mar 31, 8:07 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
807 PM CDT Fri Mar 31 2017

OKZ001>003-TXZ001>020-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
807 PM CDT Fri Mar 31 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight across the Oklahoma and
Texas Panhandles. A few storms that develop may become strong to
marginally severe, mainly across northern sections, with hail up
to quarter size along with brief gusty winds the primary hazards.

In addition, areas of fog are expected to develop this evening
across much of the area, with visibilities reduced to below 3
miles at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across parts of the Oklahoma and
Texas Panhandles Saturday through Sunday. On Saturday, some of
the storms across the far eastern Texas Panhandle may become
strong to marginally severe, with hail up to quarter size and
gusty winds the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 31, 11:12 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1112 PM CDT FRI MAR 31 2017

TXZ008-013-010445-
Hutchinson TX-Carson TX-
1112 PM CDT FRI MAR 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON AND HUTCHINSON
COUNTIES UNTIL 1145 PM CDT...

At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Panhandle, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Borger, Panhandle, Fritch, Stinnett, Skellytown and Sanford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3541 10162 3593 10161 3586 10109 3568 10108
      3531 10127
TIME...MOT...LOC 0411Z 204DEG 31KT 3547 10152

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 11:12 PM CDTSpecial Weather StatementAMACarson, Hutchinson33 min
Apr 1, 9:55 AM CDTSpecial Weather StatementAMAOchiltree35 min
Apr 1, 10:48 AM CDTSpecial Weather StatementAMAOchiltree27 min
Apr 1, 11:14 AM CDTSpecial Weather StatementAMAOchiltree31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.